Kansas, 2003

Winter Weather in Kansas, December 9, 2003

December 9, 2003 · NWS TOP · 1 event in 1 county or zone

1 winter weather, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 9, 4:25 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 9, 4:25 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
425 PM CST TUE DEC 9 2003

.DISCUSSION...
UPPER LOW IS CURRENTLY SPINNING ACROSS NORTHERN OK AND THE DRY SLOT
HAS WORKED ITS WAY INTO THE EASTERN HALF OF THE FORECAST AREA. AS
THE LOW CONTINUES TO MOVE INTO MO...EXPECT WRAP AROUND SNOWS TO MOVE
ACROSS THE AREA FROM NORTH CENTRAL KS THROUGH EASTERN KS. NO SNOW
HAS FALLEN OR IS JUST BEGINNING TO FALL ACROSS A GOOD PORTION OF
NORTHEAST KS. CURRENT INDICATIONS ARE THAT 3 TO 5 INCHES WILL BE
POSSIBLE WITH SOME PERIODS OF HEAVY SNOW POSSIBLE AS SOME RELATIVELY
WARM MOIST AIR TRIES TO WRAP UP IN THE STORM. HOWEVER WITH NO SNOW
ON THE GROUND...DO NOT FEEL THAT ACCUMULATIONS WILL BE HIGH ENOUGH
TO WARRANT THE WARNING AND HAVE CANCELED THEM FOR NORTHEAST AND EAST
CENTRAL ZONES AND REISSUED AN ADVISORY. WINDS WILL STILL BE STRONG
WITH THE SNOW BUT VISIBILITIES SHOULD REMAIN AROUND A MILE OR
GREATER.

SNOW SHOULD COME TO AN END FROM WEST TO EAST THIS EVENING AS THE
DEFORMATION ZONE ASSOCIATED WITH THE UPPER LOW MOVES EAST. WEDNESDAY
SHOULD BE A COLD DRY DAY.

THE SYNOPTIC PATTERN LOOKS TO BE VERY PROGRESSIVE AND ACTIVE
THROUGH THE NEXT SEVEN DAYS. BOTH THE GFS AND ECMWF SHOW THIS WITH
SPLIT FLOW. THE NEXT MAIN WAVE SHOULD MOVE ACROSS THE SOUTHERN
PLAINS FRIDAY AND SATURDAY BRINGING ANOTHER CHANCE FOR SNOW TO THE
AREA. A THIRD WAVE WILL BE ON ITS HEELS FOR MONDAY NIGHT AND TUESDAY
AND HAVE INSERTED CHANCE POPS. BIGGEST CONCERN WITH THE EXTENDED
WILL BE TIMING OF THESE WAVES. THE ECMWF IS A LITTLE SLOWER THE THE
GFS AND IT MAY TREND A BIT SLOWER. HAVE DECIDED TO FOLLOW HPC AND
WENT WITH THE PROGRESSIVE GFS. WOULD NOT BE SURPRISED TO SEE SOME
ADJUSTMENTS IN THE TIMING OF THESE WAVES TO THE FORECAST.

ASIDE FROM A MODEST WARMUP FOR MONDAY WITH WAA...TEMPS WILL BE ON
THE COLD SIDE...ESPECIALLY FOR WEDNESDAY WITH SOME SNOW ON THE
GROUND. HAVE LOWERED TEMPS FOR FRIDAY AND SATURDAY AS THE MODELS
SHOW STRONG SURFACE RIDGING IN THE UPPER MS VALLEY. HOWEVER DID NOT
GO AS COLD AS HPC GUIDANCE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TIL 8PM KSZ008-009-020-021-034
WINTER WEATHER ADVISORY TIL 11PM KSZ010-022-023-035>037
WINTER WEATHER ADVISORY TIL MIDNIGHT
KSZ011-012-024-026-038-039-054-055-040-056-058-059

&&

WOLTERS
Hazardous weather outlook, Dec 9, 4:36 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CST TUE DEC 9 2003

KSZ008>012-020>024-026-034>040-054>056-058-059-101100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
436 PM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SNOW WILL CONTINUE OVER NORTH CENTRAL KANSAS WITH AN ADDITIONL 1 TO 2
INCHES POSSIBLE THIS EVENING. THE SNOW WILL MOVE ACROSS NORTHEAST AND
EAST CENTRAL KANSAS THIS EVENING WITH ACCUMULATIONS OF 3 TO 5 INCHES
POSSIBLE OVER MOST AREAS. AS THE AREA OF SNOW MOVES WEST...IT WILL BE
PROCEEDED BY A NARROW BAND OF FREEZING RAIN AND SLEET BEFORE CHANGING
OVER TO SNOW. SOME SLICK SPOTS COULD FORM...ESPECIALLY IN BRIDGES AND
OVERPASSES. STRONG NORTH WINDS WILL ALSO BLOW THE SNOW AROUND AND
COULD REDUCE VISIBILITIES TO AROUND ONE MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Special weather statement, Dec 9, 12:30 PM CST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT...UPDATED FOR NEW SNOW ACCUMULATIONS...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CST TUE DEC 9 2003

KSZ008>012-020>024-026-034>040-054>056-058-059-091930-
REPUBLIC-CLOUD-OTTAWA-WASHINGTON-CLAY-DICKINSON-MARSHALL-NEMAHA-
BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
JEFFERSON-LYON-OSAGE-COFFEY-DOUGLAS-FRANKLIN-ANDERSON-
1133 AM CST TUE DEC 9 2003

HERE ARE THE LATEST SNOW TOTALS FROM AROUND THE AREA AS OF 1130 AM
CST...

CLAY COUNTY...ONE HALF INCH
CLOUD COUNTY...3 INCHES
MARSHALL COUNTY...ONE QUARTER INCH
OTTAWA COUNTY...1 INCH
REPUBLIC COUNTY/ JAMESTOWN...5 INCHES
WASHINGTON COUNTY...2 INCHES

SMB
Special weather statement, Dec 9, 5:46 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CST TUE DEC 9 2003

KSZ008>012-020>024-026-034>040-054>056-058-059-100145-
REPUBLIC-CLOUD-OTTAWA-WASHINGTON-CLAY-DICKINSON-MARSHALL-NEMAHA-
BROWN-RILEY-POTTAWATOMIE-JACKSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
JEFFERSON-LYON-OSAGE-COFFEY-DOUGLAS-FRANKLIN-ANDERSON-
546 PM CST TUE DEC 9 2003

...VERY SLICK ROADWAYS ACROSS PARTS OF NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KANSAS...

EVENING MOTORISTS GENERALLY ALONG SOUTHEAST OF A SENECA...ALMA
TO EMPORIA LINE SHOULD BE ALERT FOR PERIODS OF LIGHT FREEZING RAIN...
SLEET AND SNOW WHICH WILL MAKE UNTREATED RAODS...BRIDGES AND
OVERPASSES VERY SLICK.  THE MIXED PRECIPITATION CHANGE TO ALL SNOW
BY MID TO LATE EVENING.  NUMEROUS ACCIDENTS HAVE BEEN REPORTED
BETWEEN 5 PM AND 5 45 PM IN THE TOPEKA VICINTY.

A WINTER STORM WARNING REMAINS IN EFFECT FOR PARTS OF NORTH CENTRAL
KANSAS WHERE SNOWFALL OF 3 TO 6 INCHES AND BLOWING AND DRIFTING SNOW
WILL MAKE FOR HAZARDOUS TRAVEL.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
UPDATES.

PF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Shawnee

When
December 9, 5:49 PM CST
Where
Shawnee forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

A wintery mix of precipitation caused slick roads and resulted in a multi vehicle accident near the junction of Kansas Highway 4 and Interstate 70 east of Topeka. The slick roads caused two vehicles to collide. A passenger of one of the vehicles stepped outside the car to inspect damage when a third vehicle slid toward the other two. The man inspecting the first vehicle tried to avoid being hit by the third vehicle by jumping off the Highway 4 overpass onto Interstate 70 where he was killed. The victim's age was unknown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Shawnee2003-12-09MaleOtherDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336241.